Is bruising due to how the fillers are injected? Is there a right way & wrong way to administer the fillers? (Photo)

I've had Restelayne & Dysport injections in the past with no bruising. Recently I went to someone else for Botox & Juvederm injections & I have bruises everywhere I was injected. Were the injections done incorrectly? It's been 4 days and the bruises look the same as they did 3 days ago. They didn't show up until the day after the injections.

Doctor Answers 16

Ins and outs of injections and bruising

I use cannulas to inject fillers because there is research supporting that there is less bruising and edema with cannulas. That being said, the most important variable is the amount of injections done by the injector and the understanding of the facial anatomy. In our office only me and my partner inject. We are both surgeons and even though we could likely higher RN's or PA's which would make us more money, I prefer to do it myself. That is not saying that their aren't RN's or PA's out there who are better than me. It is merely because I have seen those layers during surgery and feel I will get closer to the results I am willing to accept with my own hands. Now with even that being said, there is an aspect of luck. All of us are injecting in deep tissues that we can not always see and there is variable vascular anatomy specific to each patient. So we can only maximize our hardware (using cannulas in my hands) and rely on our knowledge to offer the best care we can.  

Patient variables are also something that we cannot control. If you had friends over the night before and had a few glasses of wine that can affect your blood clotting. If you take fish oil or other vitamins and supplements that can affect the blood clotting cascade those can all lead to a bit more bruising. 

For your bruises use a warm compress for 10 minutes every 20 minutes prior to bedtime for 2 hours. This will help it resolve more quickly.

Hope this helps.

Best of luck,

DrC


Chicago Facial Plastic Surgeon
5.0 out of 5 stars 7 reviews

Bruising is common

Hi there.

Bruising after receiving injectable treatments are quite common and usually quite minor and self-limited.

There are many reasons for you to bruise including some medications, whether or not you took a painkiller recently, your recent alcohol intake, and just chance; the face is very very vascular and cutting through a small vessel is not uncommon.

I would recommend waiting 1-2 weeks or follow up with your injector if you have a concerned, the bruising is expanding, or there are any signs of infection (redness, excessive swelling, bad smelling discharge.

Philip A. Alves, MD
Toronto Physician
5.0 out of 5 stars 1 review

Eliminate Risk of Bruising from Filler with the Microcannula

Thank you for posting your question. Bruising is a risk anytime the skin is punctured by a needle. Bruises obtained after injectables with the traditional sharp technique are completely normal and should heal several days after your treatment. Risk of bruising can be minimized by avoiding blood thinners in the days approaching your procedure. In general, I ask my patients to discontinue blood thinning medications such as ibuprofen, aspirin, naproxen, fish oil, etc. In my practice, I also prefer using the microcannula technique for injecting filler, which is a blunt-tipped instrument that is used to distribute filler evenly beneath the skin with virtually no bruising. If your bruises do not resolve in the next few days, I recommend following up with your injector to share your concerns. Best of luck.

Kian Karimi, MD, FACS
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 60 reviews

Bruising After Injections

Unfortunately bruising and swelling is a common side effect of fillers. Avoiding blood thinners (NSAID’s) like Advil one week prior and after treatment will reduce your risk of bruising. Icing the injection area will help reduce swelling. It will take 2 weeks for swelling and bruising to resolve and see your final result. If you still have any concerns please contact your treating physician.

Hardik Soni, MD
Summit Emergency Medicine Physician
5.0 out of 5 stars 22 reviews

Bruising After Injectables

Thank you for your question and for sharing your photographs.  Sorry that you are having some concerns about your postprocedure appearance.  Swelling and bruising after any injectable procedure is considered normal.  Avoidance of NSAIDS such as Motrin and Advil, aspirins and fish oils for at least one week prior to a planned injection will significantly minimize the bruising risk.  Icing is helpful for up to 48 hours after the procedure.  Arnica is also beneficial for minimizing normal postprocedure swelling and bruising.  Please keep in mind that it will take 2 weeks to allow for normal postprocedure swelling and bruising to resolve and to see your final result.  At that point, if you continue to have any concerns, please be sure to see your injector for an in-person reevaluation in order to best address your concerns and to determine the best course of action.  Hope this helps and best wishes!

Bruising after injections

Unfortunately bruising is a side effect of having any injections.  It is best to avoid and medicaitons/supplements that will thin your blood a week before treatment.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Facial Sculpting Using Fillers Like Voluma, Radiesse, Lyft, Juvederm and Sculptra and Fat

Fillers can cause bruising and swelling and sometimes is related to technique and sometimes is related to the person themselves (recent drinking, blood thinners, vitamins etc).  I suggest you see an expert in the future. for treatment options.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Bruising. after Fillers

Whenever a needle is introduced into the body there is always risk of bruising.  Increases in risk of bruising is if the patient is taking a NSAID (ibuprofen or naproxen), ASA or other blood thinners.  Quick effective treatment is simply keeping firm pressure on the area 30 secs or so. Injectors can make a difference but not as likely as the former

Vern Reynolds, DO
Columbus Anesthesiologist
5.0 out of 5 stars 2 reviews

BRUISING AFTER FACIAL INJECTIONS

There are many reasons for getting bruises on the face after injections, the most common is that the patient was taking a blood thinner in the diet or as a supplement, like vitamin E, omega 3, fish oil, aspirin, garlic, etc. Also more injections means, more chances of getting bruising. Using a needle has higher chances of bruising and many areas require the use of needle more than a cannula. Other factors can be high blood pressure on the patient. The injections can be successful, even if there is some bruising after them. It is important to realize that brusing can be a side effect from any injections in your body.

Is bruising due to how injections were done

Thanks for your photos and question.  Unfortunately, there is always a small risk of bruising with injections.  The duration of a bruise is also unpredictable.  You may want to try arnica, an over-the-counter product that has been known to help reduce post injection bruising.  Best of luck.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.